Papers Drug points

Anaphylaxis induced by gabexate mesylate

BMJ 1998; 317 doi: https://doi.org/10.1136/bmj.317.7172.1563 (Published 05 December 1998) Cite this as: BMJ 1998;317:1563
  1. Yoshihiro Matsukawa
  1. Susumu Nishinarita, Takashi Horie, Sensuke Naruse, Nihon University School of Medicine, Oyagochi-Kamimachi Itabashi, 173 Tokyo, Japan

    Gabexate mesylate (molecular weight 417) is a protease inhibitor 1 2 and has an effect against shock.3 Ten cases of shock induced by gabexate mesylate have, however, been reported (Ono Pharmaceutical Company and Nichiiko Pharmaceutical Company, personal communication). We report an additional case and an analysis of the clinical features of the 11 cases.

    A 59 year old woman (case 7 in table) developed pancreatitis in 1975. She visited our clinic because of epigastralgia in October 1996. Laboratory tests showed raised concentrations of amylase (123 IU/l in serum, 857 IU/l in urine; normal values <120 IU/l and <700 IU/l). She received an infusion of gabexate mesylate (100 mg), which resolved her symptoms. She re-experienced abdominal pain in February 1997, which was relieved with the same treatment. This time, however, she developed urticaria after the gabexate mesylate infusion. She developed another bout of epigastralgia one week after this episode. She again developed urticaria 10 minutes after the initiation of the infusion and subsequently experienced chest constriction. Injection of hydrocortisone caused no improvements. Finally, she became pale and drowsy. Her systolic blood pressure fell to 90 mm Hg and became normal 30 minutes after receiving additional injections of hydrocortisone and noradrenaline (norepinephrine). Results of a lymphocyte stimulation test against gabexate mesylate were negative. Her serum concentration of IgE was within the normal range.

    Ten of the 11 patients were re-exposed to gabexate mesylate. Nine patients developed eruptions. In three patients urticaria preceded the signs of anaphylaxis. Shock developed within 30 minutes after the challenge in all patients, with the signs of anaphylaxis—that is, hypotension and erythema or urticaria induced by the hypersecretion of histamine (table). All patients recovered from the shock, although two patients required intubation and artificial ventilation.

    Clinical manifestations of shock induced by gabexate mesylate

    View this table:

    Patients who are repeatedly treated with gabexate mesylate should be carefully monitored for at least 30 minutes after administration of the drug. Use of corticosteroids and adrenaline (epinephrine) and respiratory care seems to be adequate for treating such patients.

    References

    View Abstract